Nebraska, 2007

Tornado and Hail in Nebraska, March 31, 2007

March 31, 2007 · NWS OAX · 17 events in 10 counties and zones

A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s. The contrast in temperatures and dynamics from the upper low helped kick off severe thunderstorms across the area, including at least one short-lived tornado west of Herman, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 2:47 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 2:47 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT SAT MAR 31 2007

.DISCUSSION...
FLOOD POSSIBILITY AND SEVERE WEATHER POTENTIAL TODAY ARE THE PRIMARY
FORECAST CONCERNS.

MAIN UPPER LOW PRESSURE SYSTEM TO AFFECT OUR AREA TODAY WAS SPINNING
INTO SOUTHWEST KANSAS THIS MORNING. DRY SLOT ALREADY NOTED IN SOUTH
CENTRAL KANSAS...AND MODELS FORECASTING THIS TO ENTER SOUTHERN CWA
LATER THIS MORNING. ARC OF MODERATE TO SOMETIMES HEAVY RAIN HAS BEEN
PERSISTENTLY SHIFTING NORTH INTO NORTHEAST NEBRASKA THIS
MORNING...WITH ONLY POCKETS OF MODERATE RAIN OVER THE SOUTHERN HALF
OF THE CWA. HEAVIEST RADAR-ESTIMATED 3-HOUR PRECIPITATION AMOUNTS
WERE BETWEEN 1 AND 1.5 INCHES...AND THOSE WERE RELATIVELY SPOTTY
AREAS. WITH RADAR TRENDS SHOWING DECREASING INTENSITY AND COVERAGE
OF RAIN IN SOUTHERN CWA...FEEL FLOOD WATCH IS NO LONGER NECESSARY
THERE THIS MORNING. IN THE FAR NORTH...FLASH FLOOD GUIDANCE NUMBERS
ARE RELATIVELY LOW...WITH 6-HOUR AMOUNTS 1.5 INCHES OR LESS. FEEL
COMBINATION OF RAIN THIS MORNING AND POTENTIAL FOR LINGERING RAIN
INTO THE AFTERNOON...ALONG WITH ALREADY PRIMED SOIL CONDITIONS...
WILL KEEP FLOOD WATCH GOING FOR THE NORTHWEST CWA THROUGH THIS
AFTERNOON.

SEVERE WEATHER POTENTIAL TODAY WILL HINGE UPON DRY SLOT WORKING INTO
THE CWA PROVIDING LOW LEVEL WARMING UNDER APPROACHING UPPER LOW.
WITH CLEAR SKIES NOTED ON MORNING SATELLITE PICTURES...THIS
POSSIBILITY IS LOOKING MORE LIKELY. CAN NOT ARGUE WITH MODELS
FORECASTING A WEDGE OF INSTABILITY ROTATING NORTH THROUGH SOUTHEAST
NEBRASKA INTO WESTERN IOWA EARLY THIS AFTERNOON...COINCIDENT WITH
COLDER MID LEVEL TEMPERATURES UNDER UPPER LOW. LOW LEVEL CONVERGENCE
AND LAPSE RATES WILL BE SUFFICIENT TO GET STORMS ROLLING...AND
TURNING IN LOWER ATMOSPHERE SUGGEST MINI SUPERCELLS POSSIBLE.
LOCATION OF SURFACE BOUNDARIES WILL HAVE TO BE DIAGNOSED LATER THIS
MORNING TO DETERMINE AREAS OF ENHANCED LOW LEVEL CONVERGENCE AND
TURNING...BUT LARGER SCALE MODEL OUTPUT OF 0-1KM EHI POINTS TO AT
LEAST SOME BRIEF TORNADO POTENTIAL.

AS UPPER LOW TRACKS NORTHEAST OVERNIGHT...EXPECT RAIN TO END FROM
SOUTHWEST TO NORTHEAST SUNDAY MORNING. WESTERLY FLOW SUNDAY SHOULD
WARM TEMPS BACK INTO THE 60S...THEN WARMER STILL ON MONDAY AS WARM
ADVECTION AHEAD OF NEXT COLD FRONT SETS UP. COULD SEE TEMPS CLOSE TO
80 IN THE SOUTHERN CWA WITH 850 TEMPS WELL INTO THE MID TEENS.

COLD FRONT WILL ROLL THROUGH THE CWA MONDAY NIGHT BRINGING COOLER
TEMPS FOR MUCH OF THE REST OF THE WEEK. SOME SHOWERS OR THUNDER
POSSIBLE WITH COLD FRONT MONDAY NIGHT...AND LINGERING SHOWERS NORTH
ON TUESDAY. RAIN/SNOW POTENTIAL IS ALSO A CONCERN IN THE NORTH AS
850 TEMPS DROP BELOW ZERO...BUT WARM GROUND TEMPERATURES SHOULD NOT
ALLOW ACCUMULATION. GFS SHOWS 850 TEMPS CLOSE TO 10 BELOW
WEDNESDAY...BUT SUNSHINE AND NORTHWEST FLOW SHOULD PUSH TEMPS INTO
THE 50S. WILL LIKELY SEE SUB-FREEZING TEMPERATURES FOR MUCH OF THE
CWA THURSDAY MORNING BEFORE GRADUAL WARMING TREND SETS UP FOR LATE
IN THE WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ011-012-016>018.

IA...NONE.
&&

DERGAN
Hazardous weather outlook, Mar 31, 9:46 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1046 AM CDT SAT MAR 31 2007

NEZ011-012-016>018-312300-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
1046 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS POSTED THROUGH THE AFTERNOON. SHOWERS AND SCATTERED
THUNDERSTORMS ARE EXPECTED INTO THE EVENING AS A LOW PRESSURE SYSTEM
MOVES NORTHEAST ACROSS THE REGION. NEARLY SATURATED SOILS FROM RECENT
RAIN WILL ALLOW MUCH OF THE CURRENT RAIN TO RUNOFF INTO CREEKS AND
STREAMS. FLOODING OF THESE WATERWAYS AND OF LOW SPOTS ON ROADS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT PLEASE REPORT ANY FLOODING.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-050>053-
065>068-078-088>093-312300-
BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-
JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-
SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
1046 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
POSSIBLY TORNADOES ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA INTO EARLY EVENING. THUNDERSTORMS SHOULD DEVELOP AS A LOW
PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. SOME HEATING WITH
VARIABLE CLOUDINESS WILL INCREASE THE AMOUNT OF INSTABILITY FOR
THUNDERSTORMS WITH HAIL. LOW LEVEL WIND SHEAR WILL BE SUFFICIENT FOR
ISOLATED TORNADOES AS WELL...ESPECIALLY ALONG AND EAST OF A LINE FROM
AROUND BEATRICE TO FREMONT AND PENDER.

THE THUNDERSTORM ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY MID
OR LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY MORNING...AND
ESPECIALLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR PARTS OF THE AREA INTO EARLY
EVENING.

NEZ030>032-042-043-312300-
BOONE-COLFAX-MADISON-PLATTE-STANTON-
1046 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. A FEW
STRONG STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MILLER

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Johnson

When
March 31, 11:05 AM CST
Where
Johnson County, 4.61 mi NE of Tecumseh Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.470, -96.110

Hail, Otoe

When
March 31, 11:10 AM CST
Where
Otoe County, 4.91 mi SSW of Palmyra
Measured
0.88 in hail
Reported by
Public
Coordinates
40.640, -96.430

Hail, Lancaster

When
March 31, 11:15 AM CST
Where
Lancaster County, 0.87 mi SW of Bennet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -96.510

Hail, Lancaster

When
March 31, 11:16 AM CST
Where
Lancaster County, 2.6 mi SE of Bennet
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.650, -96.470

Hail, Nemaha

When
March 31, 11:52 AM CST
Where
Nemaha County, 0.53 mi W of Brock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -95.960

Hail, Saunders

When
March 31, 12:00 PM CST
Where
Saunders County, 1.04 mi W of Wahoo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.220, -96.640

Hail, Otoe

When
March 31, 12:18 PM CST
Where
Otoe County, 7.63 mi N of Nebraska City Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.780, -95.860

Hail, Cass

When
March 31, 12:20 PM CST to 12:33 PM CST
Where
Cass County, 0.52 mi W of Louisville to 1.48 mi SSW of Louisville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.000, -96.160

Hail up to golfball size fell around the Louisville area. The hail covered the ground white in the area.

Hail, Cass

When
March 31, 12:35 PM CST
Where
Cass County, 2.09 mi NE of Cole Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.990, -95.890

Hail, Cass

When
March 31, 12:50 PM CST
Where
Cass County, 0.87 mi SW of Plattsmouth
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.010, -95.910

Hail up to 1 inch in diameter was reported by the fire department near Plattsmouth.

Hail, Douglas

When
March 31, 12:52 PM CST
Where
Douglas County, 7 mi W of Omaha Millard Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.200, -96.254

Reported near 220th and Harrison street in far soutwest Douglas county.

Hail, Sarpy

When
March 31, 12:56 PM CST to 1:07 PM CST
Where
Sarpy County, 3 mi W of Bellevue to Bellevue
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
41.120, -95.958

Hail up to nickel size was reported in and around the Bellevue area. The hail was reported by off-duty weather observers from Offutt and also amateur radio operators. One report was at 36th and Capehart.

Lightning, Douglas

When
March 31, 1:00 PM CST to 2:00 PM CST
Where
Douglas County, Omaha
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.270, -96.000

Lightning from thunderstorms that moved across the city caused at least 4 fires in the metro area. Damage to 2 of the homes was estimated at $25,000 and $15,000.

Hail, Washington

When
March 31, 1:30 PM CST
Where
Washington County, 2.14 mi NNE of Spiker
Measured
0.88 in hail
Reported by
Public
Coordinates
41.650, -96.310

Hail, Thurston

When
March 31, 1:35 PM CST
Where
Thurston County, 1.38 mi N of Winnebago
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -96.470

Tornado, Washington

When
March 31, 1:35 PM CST to 1:36 PM CST
Where
Washington County, 3 mi W of Herman to 3 mi WNW of Herman
Rating
EF1
Path length
1 mi
Path width
440 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.670, -96.558

A tornado touched down 3 miles west of Herman around 235 pm CDT and tracked about 1 mile before lifting according to a NWS storm survey. The tornado's path was around 1/4 mile wide as it damaged some sheds and almost destroyed a horse barn. The tornado also snapped a few trees in the area and did some fence damage.

Hail, Thurston

When
March 31, 2:20 PM CST
Where
Thurston County, 1.38 mi N of Winnebago
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -96.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13840, 13842, 13843, 13848, 13849, 13850, 13851, 13854, 13855, 13857, 13858, 13861, 15481, 13862, 13863, 13867, 13864.